Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 186, NWS Raleigh, NC

August 8, 2018Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2018, 7:54 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 7:54 PM EDT (23:54 UTC)
Expired
Aug 8, 2018, 8:45 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS52 KRAH 082354
SVRRAH
NCC065-083-090045-
/O.NEW.KRAH.SV.W.0186.180808T2354Z-180809T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
754 PM EDT WED AUG 8 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Edgecombe County in central North Carolina...
  Southeastern Halifax County in central North Carolina...

* Until 845 PM EDT

* At 753 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Scotland Neck to near Tarboro to 6
  miles east of Rocky Mount, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tarboro, Scotland Neck, Princeville, Hobgood, Speed, Leggett and
  Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3610 7724 3610 7727 3609 7731 3600 7741
      3590 7734 3584 7735 3586 7782 3598 7770
      3615 7762 3619 7733 3617 7731 3617 7729
      3616 7726 3614 7726 3614 7725 3613 7725
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2353Z 254DEG 21KT 3610 7755 3598 7757 3593 7767 

HAIL...<.75IN
WIND...60MPH
 
$$

77
1 follow-up statement
821 
WWUS52 KRAH 090039
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
839 PM EDT WED AUG 8 2018

NCC065-083-090049-
/O.EXP.KRAH.SV.W.0186.000000T0000Z-180809T0045Z/
Edgecombe NC-Halifax NC-
839 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES WILL EXPIRE AT 845 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3610 7724 3610 7727 3609 7731 3600 7741
      3590 7734 3584 7735 3586 7782 3598 7770
      3615 7762 3619 7733 3617 7731 3617 7729
      3616 7726 3614 7726 3614 7725 3613 7725
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 0039Z 254DEG 21KT 3617 7724 3605 7726 3600 7736 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Wed Aug 8 2018

.SYNOPSIS...
A surface trough will hold over central North Carolina through
tonight, then settle to our southeast Thursday morning as an upper
trough crosses the area. Quiet weather will follow for Thursday
afternoon through Friday. Another disturbance will cross the region
over the weekend, bringing a return to unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Wednesday...

Just minor adjustments through tonight. We're already seeing
convection developing over and moving off the higher terrain toward
our NW counties, while more organized and expansive convection
associate with the better mid-level-rooted dynamic forcing for
ascent tracks over E TN / E KY / SW VA. Low level lapse rates are
already up to 7.5 C/km, with MLCAPE of 1500-2500 J/kg across the
area. Mid level lapse rates are less impressive (~5.5 C/km), and
deep layer shear is very poor, although the latter should improve a
bit as the trough axis aloft approaches later this evening. Either
way, it's not an ideal severe setup, but a few strong to severe
storms remain possible given the strong heating, high surface
dewpoints, decent DCAPE (700-900 J/kg), and high PW (around 2"
according to blended TPW), with damaging wind and heavy rain as the
primary threats. Will maintain a gradual ESE overspreading and
increase in pops over the next few hours, peaking in the early
evening before trailing off NNW to ESE near and soon after midnight.
The low level trough/frontal zone (evident at 925 mb over the W
Piedmont) will push just to our SE late tonight, and the ensuing low
level WNW flow will help bring in drier air and weak subsidence,
bringing an end to precip by morning. Temps so far this afternoon
are in line with forecast readings, topping out in the 91-96 range,
with heat indices already in the lower 100s in the east. A few spots
will no doubt hit 105 for an hour or so, but advisory-criteria
values shouldn't quite be reached at most places. Expect lows from
around 70 NW, with partial clearing overnight, to the mid 70s SE,
with lingering clouds until daybreak. -GIH

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 250 PM Wednesday...

Looks like the start of a brief respite, as the low level frontal
zone settles to our S and E, while passage of the mid level trough
axis in the morning initiates some mid level subsidence and drying.
There should be some cloudiness in the morning ahead of and with the
trough, but the afternoon should see little more than broken flat
cu. Lingering moisture and instability over the SE CWA will
necessitate holding onto a small chance of storms there in the
afternoon into early evening, but otherwise will keep pops out. A
slight dip in both temps and dewpoints should knock heat indices
back to more reasonable readings (well, by North Carolina summer
standards, anyway). Expect highs of 89-94, followed by lows of 68-73
under fair skies Thu night. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Friday and Friday Night: In the wake of a frontal passage Thursday
night into early Friday, will see a brief reprieve from the heat,
humidity and convection on Friday and possibly into Saturday.
Confidence is not terribly high at this time given there are still
model differences with respect to an approaching shortwave and it's
associated convection developing Friday night/Saturday over portions
of central NC. Regardless, Friday should be dry with highs in the
upper 80s to low 90s. Friday night lows will range from upper 60s NW
to mid 70s SE.

Saturday Onward: The positively-tilted upper level trough will
amplify on Saturday to the north-northwest. A closed low is expected
to develop over the Great Lakes/Ohio Valley Sunday into Monday. The
deep southerly flow off both the Gulf and Atlantic will pump very
moist air into the area for several days. Meanwhile at the surface,
an elongated area of low pressure will remain in place along the Mid-
Atlantic. The presence of a warm, moist air and a mechanism for
forcing will result in likely convection from Saturday night/Sunday
into Monday night/Tuesday. Expect the upper low to gradually begin
to lift off to the east-northeast late Tuesday into Tuesday night,
as a cold front finally pushes through central NC.

As mentioned above, the precipitation forecast for Saturday is
somewhat in question, but confidence increases with respect to the
increasing rainfall chances from Sunday through Monday, lingering
into Tuesday before dropping off late Tuesday into Wednesday.
Temperatures will depend quite a bit on the cloud cover and
rainfall, but for now expect gradually decreasing max/min
temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday
(mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1150 AM Wednesday...

All central NC terminals will see dominant VFR conditions through at
least the next 24 hours, with a couple of possible exceptions.
First, scattered storms are expected to develop to our W and cross
the area from mid afternoon through much of tonight, and these will
produce local brief sub-VFR conditions with strong/shifting winds.
The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z
at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be
circumnavigable, but storms could become more numerous and/or
congealed into larger storm clusters or lines by this evening. Also,
RWI may see isolated banks of dense fog tonight 07z-12z due to the
near-site body of water. Otherwise, any cigs/vsbys will be well
above VFR thresholds.

Looking beyond 18z Thu, VFR conditions are likely to dominate
through early next week. Only FAY is expected to see any appreciable
chance of late-day storms Thu afternoon. The storm risk looks to
remain low for Fri, but then increases for Sat through Mon as an
upper level low forms over OH and puts NC in a moist and unsettled
pattern. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 10:32 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1032 AM EDT Wed Aug 8 2018

NCZ007>009-021>025-038-039-091000-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A few strong storms this afternoon through this evening may produce
strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

High temperatures in the mid 90s combined with high humidity levels
will produce heat index readings in the 100 to 104 degree range
this afternoon.

Also, a few strong storms late this afternoon through this evening
may produce strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GIH

In the hours before

Local storm report, Aug 8, 6:09 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     3 NW SNOW CAMP          35.90N 79.46W
08/08/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN AT 1324 WEST GREENSBORO CHAPEL
            HILL RD.

&&

JFD
Local storm report, Aug 8, 6:48 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     2 SSW MEBANE            36.06N 79.28W
08/08/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN AT OLD HILLSBOROUGH RD AND
            LONGLEAF PINE PL.

&&

JFD
Local storm report, Aug 8, 6:54 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     4 SW SWEPSONVILLE       36.00N 79.41W
08/08/2018                   ALAMANCE           NC   911 CALL CENTER

            POWER LINE DOWN ON DRIVEWAY ON ROGERS RD.

&&

JFD
Local storm report, Aug 8, 7:02 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 W DURHAM              35.98N 78.93W
08/08/2018                   DURHAM             NC   911 CALL CENTER

            TREE AND POWER LINE DOWN ON CHAPEL HILL RD
            AND VESSON AVE IN DURHAM.

&&

JFD
Local storm report, Aug 8, 7:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 SSW RURAL HALL        36.21N 80.30W
08/08/2018                   FORSYTH            NC   911 CALL CENTER

            POWER LINE DOWN AT 1200 SHORE RD.

&&

JFD
Local storm report, Aug 8, 7:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     1 W RURAL HALL          36.23N 80.32W
08/08/2018                   FORSYTH            NC   911 CALL CENTER

            POWER LINE DOWN AT 3151 WESTINGHOUSE RD.

&&

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:16 PM EDTSpecial Weather StatementRAHRandolph44 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance39 min
Aug 7, 9:26 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Aug 7, 9:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren25 min
Aug 7, 9:47 PM EDTSpecial Weather StatementRAHDavidson, Randolph58 min
Aug 7, 10:09 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 7, 10:11 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph64 min
Aug 7, 10:12 PM EDTFlash Flood WarningRAHRandolph3 hr
Aug 7, 10:26 PM EDTSpecial Weather StatementRAHMontgomery, Stanly49 min
Aug 7, 11:11 PM EDTSpecial Weather StatementRAHChatham, Durham, Harnett, Lee, Wake49 min
Aug 7, 11:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 7, 11:21 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph32 min
Aug 7, 11:56 PM EDTSpecial Weather StatementRAHMoore49 min
Aug 7, 11:58 PM EDTSpecial Weather StatementRAHWake62 min
Aug 8, 12:21 AM EDTSpecial Weather StatementRAHHarnett, Lee39 min
Aug 8, 12:32 AM EDTSpecial Weather StatementRAHWilson28 min
Aug 8, 12:37 AM EDTSpecial Weather StatementRAHCumberland53 min
Aug 8, 12:47 AM EDTSpecial Weather StatementRAHHarnett28 min
Aug 8, 12:50 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson29 min
Aug 8, 1:00 AM EDTSpecial Weather StatementRAHCumberland60 min
Aug 8, 2:19 AM EDTSpecial Weather StatementRAHBladen56 min
Aug 8, 2:33 PM EDTSpecial Weather StatementRAHForsyth57 min
Aug 8, 4:24 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange66 min
Aug 8, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Aug 8, 4:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson41 min
Aug 8, 4:38 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange52 min
Aug 8, 4:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph66 min
Aug 8, 5:05 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake40 min
Aug 8, 5:11 PM EDTSpecial Weather StatementRAHDavidson64 min
Aug 8, 5:13 PM EDTSpecial Weather StatementRAHForsyth62 min
Aug 8, 5:35 PM EDTSevere Thunderstorm WarningRAHForsyth55 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange63 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHScotland39 min
Aug 8, 6:15 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Randolph3 hr
Aug 8, 6:24 PM EDTFlash Flood WarningRAHChatham, Durham, Orange3 hr
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningRAHChatham, Wake45 min
Aug 8, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly81 min
Aug 8, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Randolph76 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston62 min
Aug 8, 7:51 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland54 min
Aug 8, 7:57 PM EDTSpecial Weather StatementRAHWilson48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.